California, 2012Flash Flood in California, August 30, 2012
August 30, 2012 · NWS PSR · 1 event in 1 county or zone
Scattered thunderstorms developed across portions of southwestern Imperial county during the late morning hours on August 30th. Some of the most significant storms were south and west of El Centro and Imperial, and they produced locally heavy rains with peak rain rates in excess of 2 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of southwestern Imperial county during the late morning hours on August 30th. Some of the most significant storms were south and west of El Centro and Imperial, and they produced locally heavy rains with peak rain rates in excess of 2 inches per hour. The heavy rain led to episodes of flash flooding, which affected Highway 98 west of Mt. Signal, and Interstate 8. The flooding prompted the issuance of a Flash Flood Warning, which ran until 130 pm. Fortunately, no injuries were reported as a result of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 30, 8:35 AM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 30, 8:35 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
935 AM MST THU AUG 30 2012
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO WEAKEN...RESULTING IN NEAR NORMAL
TEMPERATURES THROUGH THE END OF THE WEEK. ABOVE NORMAL TEMPERATURES
WILL RETURN BY THE WEEKEND AND LAST INTO EARLY NEXT WEEK AS STRONG
HIGH PRESSURE BECOMES REESTABLISHED ACROSS THE DESERT SOUTHWEST.
RAIN CHANCES WILL GENERALLY REMAIN AT OR SLIGHTLY ABOVE NORMAL
THROUGH THE WEEKEND...BUT DECREASE SOMEWHAT NEXT WEEK.
&&
.DISCUSSION...
PERSISTENT SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO ALIGN IN A
REGION OF FAVORABLE VORTICITY ADVECTION NORTH OF A CIRCULATION
CENTER OVER THE NORTHERN GULF OF CALIFORNIA. OVERALL INSTABILITY
MEASURES ARE RATHER MEAGER...HOWEVER BASED ON 12Z YUMA SOUNDING DATA
LIFTING FROM AROUND THE H7 LEVEL YIELDS MUCAPES UP TO 1000 J/KG.
GIVEN THE SLOW MOVEMENT OF FORCING MECHANISMS AND MOISTURE
AVAILABILITY IN THE MIDLEVELS...LIGHT TO MODERATE RAINFALL MAY
CONTINUE QUASI-STATIONARY OVER FAR SWRN ARIZONA/SERN CALIFORNIA INTO
THE EARLY AFTERNOON. HAVE CONSEQUENTLY INCREASED POP MENTION IN THIS
AREA...AS WELL AS LOWERING HIGH TEMPERATURE FORECAST BASED ON
EXPECTED LIMITED INSOLATION.
CONVECTIVE EVOLUTION FOR THE LATE AFTERNOON AND EVENING REMAINS
UNCERTAIN AS OUTFLOW/DYNAMIC FORCING MAY ACT TO FOCUS NEW
THUNDERSTORM DEVELOPMENT IN AN AREA OF BETTER INSTABILITY ARCING
FROM SOUTHEAST CALIFORNIA THROUGH CENTRAL ARIZONA. HOWEVER...MOST
MODEL OUTPUT AND ENSEMBLE PROBABILITIES ARE NOT REFLECTING AN ACTIVE
THUNDERSTORM EVENT...THOUGH HAVE CONCERNS THAT MODELS DID NOT
INITIALIZE THE CURRENT GULF OF CALIFORNIA VORTICITY CENTER
ACCURATELY. HAVE MODESTLY INCREASED PRECIPITATION CHANCES LATER IN
THE DAY FOR PARTS OF THE WESTERN CWA...THOUGH UNCERTAINTY PRECLUDES
A STRONGER MENTION AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
LATEST WV IMAGERY SHOWS THAT THE DEEPER MOISTURE ACROSS SONORA AND
SOUTHERN AZ HAS BECOME CYCLONICALLY ORIENTED...SUGGESTING THE
PRESENCE OF A VORT MAX IN THE VICINITY OF THE CENTRAL BAJA
PENINSULA. ISOLATED CONVECTION HAS ALREADY DEVELOPED THIS MORNING
NORTH OF THE VORT ACROSS SOUTHERN YUMA COUNTY AND COOLING CLOUD TOPS
ARE EVIDENT ON IR IMAGERY ACROSS SOUTHERN CA. SURFACE DEWPOINTS ARE
APPROACHING 80 DEGREES IN THE IMPERIAL VALLEY AND IT IS A GOOD BET
THAT ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND
NORTHWESTWARD OVER THE NEXT 12 HOURS. CONDITIONS WILL NOT BE QUITE
AS FAVORABLE INITIALLY FOR CONVECTION ACROSS SOUTH-CENTRAL AZ.
HOWEVER...MORNING CLOUDINESS AND RAIN COOLED-AIR ACROSS SW AZ SHOULD
HELP TO BEGET A BAROCLINIC ZONE OR OUTFLOW BOUNDARY THAT WOULD SERVE
AS THE FOCUSING MECHANISM FOR AFTERNOON ACTIVITY FURTHER EAST.
STRONGEST STORMS AGAIN HAVE THE POTENTIAL TO PRODUCE ISOLATED HEAVY
RAIN AND FLOODING ALONG WITH STRONG/SEVERE WIND GUSTS.
SOUTHWESTERLY FLOW WILL INCREASE FRIDAY BETWEEN A TROUGH ALONG THE
WEST COAST AND AN ANTICYCLONE ACROSS NM. MODELS ARE IN GOOD
AGREEMENT THAT DEEPER MOISTURE WILL CONTINUE TO BE ADVECTED
NORTHWARD INTO THE FORECAST AREA. JET-FORCED ASCENT ASSOCIATED WITH
75+ KT FLOW AT 250 MB ACROSS NV ALONG WITH INCREASING UPPER-LEVEL
DIFLUENCE SUGGESTS THAT STORMS MAY BECOME MORE ORGANIZED OR INCREASE
IN COVERAGE DURING THE AFTERNOON AND EVENING.
LATEST GFS/ECMWF INDICATE THAT THE RIDGE AXIS WILL BUILD NORTHWARD
SATURDAY...RESULTING IN A WARMING TREND AND SOMEWHAT DRIER AIR
ACROSS EASTERN AZ. ADVECTION OF NEGATIVE VORTICITY MAY INHIBIT UVV
SOMEWHAT...THOUGH IT IS DIFFICULT TO RULE OUT CONVECTION...GIVEN THE
INCREASE IN LOW-LEVEL TEMPERATURES ASSOCIATED WITH THE RIDGE.
OFFICIAL FORECAST CALLS FOR A CONTINUATION OF THE ISOLATED-SCATTERED
SHOWERS AND THUNDERSTORMS.
WARMING/DRYING TREND WILL CONTINUE INTO SUNDAY AS THE RIDGE
STRENGTHENS ACROSS WESTERN NM. DETERMINISTIC MODELS DIVERGE MARKEDLY
BY EARLY NEXT WEEK WITH REGARD TO MOISTURE...THOUGH THE RIDGE WILL
REMAIN THE PREDOMINANT WEATHER FEATURE (PER LATEST NAEFS/ECMWF
ENSEMBLE MEAN)...WHICH WILL LIKELY CONFINE THE DEEPEST MONSOONAL
MOISTURE TO NORTHERN MEXICO.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
MOSTLY CLEAR SKIES SHOULD CONTINUE THROUGH THE REST OF THE MORNING
HOURS. A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS...BUT COVERAGE
WILL BE WIDELY ISOLATED AND NOT LIKELY TO AFFECT AREA AIRFIELDS.
COULD SEE A STORM OUTFLOW THOUGH BRINGING BRIEF GUSTY WINDS AND A
QUICK DIRECTIONAL SHIFT.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
ABUNDANT MOISTURE AND A WEATHER DISTURBANCE MOVING NORTHWARD INTO
SOUTHWEST ARIZONA WILL CONTINUE TO BRING SHOWER AND THUNDERSTORM
CHANCES THROUGH THE REST OF THE MORNING AND VERY POSSIBLY AGAIN
LATER TODAY. MOSTLY CLOUDY SKIES CAN BE EXPECTED THROUGHOUT MUCH OF
THE DAY...BUT CIGS WILL GENERALLY REMAIN ABOVE 10K FT. THERE WILL
ALSO BE THE POTENTIAL FOR GUSTY WINDS FROM STORM OUTFLOWS WHICH
COULD BRING BRIEF VISIBILITY RESTRICTIONS FROM BLOWING DUST.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOISTURE LEVELS REMAIN ELEVATED ACROSS THE REGION THROUGH THE
WEEKEND...AND WILL GRADUALLY TREND DOWN INTO THE MIDDLE OF NEXT
WEEK. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY...THE BEST CHANCES
WILL BE MAINLY CONFINED EAST OF THE LOWER COLORADO RIVER VALLEY AND
THE HIGHER TERRAIN AREAS OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE
PREDOMINATELY SOUTH-SOUTHWESTERLY AND LOCALLY GUSTY ALONG THE LOWER
COLORADO RIVER VALLEY THIS WEEKEND...BECOMING LIGHT WEST-SOUTHWEST
AS CONDITIONS SLOWLY DRY OUT AND TEMPERATURES WARM UP BY MIDWEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/MO
AVIATION...KUHLMAN
FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 30, 3:26 AM PST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
426 AM MST THU AUG 30 2012
AZZ021>024-027-028-311130-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
426 AM MST THU AUG 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
A THREAT THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-025-026-CAZ030>033-311130-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
426 AM MST THU AUG 30 2012 /426 AM PDT THU AUG 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
MORNING ACROSS THE YUMA AREA AND EXTENDING INTO SOUTHEASTERN
CALIFORNIA. SOME REDEVELOPMENT IS POSSIBLE THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
A THREAT THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 30, 10:05 AM PST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1105 AM MST THU AUG 30 2012
CAZ033-301845-
IMPERIAL CA-
1105 AM PDT THU AUG 30 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 1145 AM PDT
AT 1102 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PLASTER CITY...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
THE OLD OVERLAND STAGE ROUTE...AND THE EVANS HEWES HIGHWAY
LAT...LON 3287 11603 3294 11585 3278 11575 3271 11593
TIME...MOT...LOC 1803Z 156DEG 7KT 3281 11588
MEYERS
Local storm report, Aug 30, 11:18 AM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1218 PM MST THU AUG 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM FLASH FLOOD 2 W MT. SIGNAL 32.68N 115.68W
08/30/2012 IMPERIAL CA LAW ENFORCEMENT
ROAD CLOSURE AT SR 98 AND DREW RD. WATER RUNNING OVER
ROADWAY
&&
EVENT NUMBER PSR1200296
LEINSFlash Flood, Imperial
- When
- August 30, 11:25 AM PST to 1:30 PM PST
- Where
- Imperial County, 2.91 mi W of Mt Signal to 0.17 mi SW of Seeley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.680, -115.680
Scattered thunderstorms developed across portions of southwest Imperial county, primarily south and west of El Centro, during the late morning hours on August 30th. Due to the very humid and unstable nature of the atmosphere, the thunderstorms produced excessive rainfall with peak rain rates in excess of 2 inches per hour. The heavy rains prompted the issuance of a Flash Flood Warning for southwest Imperial county, running from 1125 am until 130 pm. At 1145 am, local law enforcement personnel reported a road closure at State Route 98 and Drew Road. Water was swiftly flowing across the highway, posing a signficant hazard to motorists. No injuries or water rescues were reported, however.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 30, 20121 death · 1 event
- Wildfire in Missouri, August 30, 20121 injured · $300,000 · 1 event
- Flash Flooding and Flooding in California, August 30, 2012$254,000 · 53 kt wind · 9 events
- Tornadoes in Alabama, August 30, 2012$25,000 · EF1 · 2 events
- Tropical Storm and Flash Flood in Louisiana, August 30 to 31, 20126 events
- Damaging Winds in Utah, August 30 to 31, 201268 kt wind · 3 events
- Frost and Freeze in Oregon, August 30, 20121 event
- Waterspout in Gulf of Mexico, August 30, 20121 event
- Flash Flood in Nevada, August 30, 2012$1,000 · 1 event
- Flash Flood in Arizona, August 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403194.